North Carolina, 2010

Damaging Wind in North Carolina, December 1, 2010

December 1, 2010 · NWS MHX · 1 event in 1 county or zone

A strong cold front crossed eastern North Carolina during the morning of December 1st 2010. Isolated thunderstorms developed just ahead of the cold front and one produced wind damage in Duplin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong cold front crossed eastern North Carolina during the morning of December 1st 2010. Isolated thunderstorms developed just ahead of the cold front and one produced wind damage in Duplin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 30, 10:25 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Nov 30, 10:25 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 PM EST TUE NOV 30 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS FROM THE WEST EARLY
WEDNESDAY. STRONG HIGH PRESSURE WILL BUILD IN FROM THE WEST
THURSDAY THROUGH SATURDAY. A QUICK MOVING FRONTAL SYSTEM WILL MOVE
THROUGH SATURDAY NIGHT THEN LINGER OFF THE COAST SUNDAY...FOLLOWED BY
HIGH PRESSURE BUILDING OVER THE AREA THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1015 PM TUE...UPDATED THE FCST PER THE LATEST MODEL GUIDANCE
AND FRONTAL PROGRESSION...

A COLD FRONT CURRENTLY DRAPED ACROSS THE APPALACHIANS WILL SLOWLY
MIGRATE ACROSS THE CAROLINAS TONIGHT ASSOCIATED WITH A DEEP UPPER
LEVEL TROUGH ANCHORED IN THE CENTRAL CONUS. SHOWERS AHEAD OF THE
FRONT MOVING IN FROM THE SOUTH WILL CONTINUE OVERNIGHT.  THE MAIN
BULK OF THE CONVECTIVE ACTIVITY WILL OCCUR BETWEEN MIDNIGHT AND
WEDNESDAY MORNING. SPC CONTINUES TO HAVE A SLIGHT RISK OF SEVERE
WEATHER OVER EASTERN NC TONIGHT WITH THE MAIN THREAT BEING
DAMAGING WINDS AND ISOLATED TORNADOES. INSTABILITY IS MARGINAL
ACROSS EASTERN NC PER THE MHX RAOB...HOWEVER WITH PLENTY OF SHEAR
AND MID/UPPER LVL FORCING FROM THE STRONG JET ALOFT...CAN NOT RULE
OUT SVR WEATHER ACCOMPANYING THE FRONT..ESPECIALLY BETWEEN
05Z-13Z. WINDS WILL INCREASE OVERNIGHT AHEAD AND JUST BEHIND THE
FRONT WITH GUSTS IN THE 20S INLAND AND 30S ON THE WATER...ESPECIALLY
IN THE MARINE REGIONS. THE FRONT SHOULD BE OFFSHORE BY MID MORNING
ON WEDNESDAY. TEMP FCST IS A BIT TRICKY WITH LOW TEMPERATURES MOST
LIKELY OCCURRING JUST AFTER SUNRISE (MID 60S) WITH THE FRONTAL
PASSAGE...WHILE OVERNIGHT TEMPERATURES WILL BE STEADY IN THE
MID/UPPER 60S THANKS TO THE CONTINUOUS SOUTHERLY FLOW. HIGH
TEMPERATURES FOR WEDNESDAY WILL ALSO OCCUR EARLY IN THE MORNING WITH
THE NW FLOW/CAA BEHIND THE FRONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 250 PM TUE...FRONT WILL MOVE OFFSHORE EARLY WED. EXPECT
PRECIP TO BE ONGOING WED MORNING THEN TAPERING OFF FROM WEST TO
EAST LATE MORNING AND EARLY AFTERNOON. CAN'T RULE OUT A STRONG TO
ISOLATED SVR TSTM FROM 12-16Z WITH FRONTAL BOUNDARY IN THE AREA
AND STRONG LLJ. TRICKY FORECAST FOR HIGH TEMPS WED WITH FRONTAL
BOUNDARY MOVING THROUGH THE AREA. THINK HIGHS WILL BE IN THE LATE
MORNING TO EARLY AFTERNOON...THEN COOLING THEREAFTER. HIGH
PRESSURE WILL BUILD IN FROM THE WEST WED NIGHT THROUGH FRI
NIGHT...LEADING TO DRIER WX AND COOLER TEMPS. HIGHS IN THE UPPER
40S TO LOW 50S AND OVERNIGHT LOWS IN THE UPPER 20S TO LOWER 30S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM TUE...RIDGING AT THE SFC AND ALOFT EXPECTED TO PRODUCE
PREDOMINATELY DRY AND COOL CONDITIONS THROUGH THE PERIOD. MODELS
SHOWING WEAK FRONT AND UPPER LEVEL ENERGY MOVING THROUGH EASTERN
NC SAT NIGHT INTO SUN...HAVE KEPT FORECAST DRY FOR NOW...AS ONLY
MODEL DEVELOPING QPF FOR SUN IS THE ECMWF. SO CONTINUE WITH LOW
CONFIDENCE FORECAST FOR SAT NIGHT INTO SUN. HIGHS GENERALLY IN THE
UPPER 40S-LOW 50S AND OVERNIGHT LOWS IN THE UPPER 20S TO LOWER
30S.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
AS OF 10 PM TUE...VERY POOR FLYING CONDITIONS FOR THE NEXT 24 HOURS.
CLOUDS WILL CONTINUE TO LOWER AND THICKEN OVERNIGHT AS MOISTURE
SURGES NORTHWARD AHEAD OF A STRONG COLD FRONT TO THE WEST.
PRE-FRONTAL BAND OF SHRA CURRENTLY SPREADING N OVER AREA WITH CIGS
DOWN TO MVFR AT KOAJ AND KISO...LIKELY SPREADING TO KEWN AND KPGV BY
06Z-08Z. A LINE OF STRONG TO POSSIBLY SEVERE CONVECTION ALONG AND
JUST AHEAD OF THE FRONT WILL SWEEP THROUGH EASTERN NORTH CAROLINA
OVERNIGHT AFFECTING ALL FOUR TERMINALS...ROUGHLY BETWEEN 09Z-14Z
WEDNESDAY. SURFACE WIND GUSTS OF 40-50 KNOTS WILL BE POSSIBLE WITH
ANY THUNDERSTORM. CONVECTIVE ACTIVITY WILL QUICKLY MOVE EAST OF THE
AREA BY 12-13Z AS THE FRONT PASSES. WINDS OVERNIGHT WILL BE FROM THE
SOUTH 15-20 KNOTS AND WEST 15-20 KNOTS BEHIND THE FRONT DURING THE
DAY WEDNESDAY. CEILINGS WILL QUICKLY LIFT ONCE THE FRONT PASSES
BECOMING VFR BY 16-18Z. DRY WEATHER...LIGHT WINDS AND VFR CONDITIONS
IN STORE FROM WEDNESDAY AFTERNOON THROUGH THE WEEKEND.

&&

.MARINE...
AS OF 10 PM TUE...NO CHANGE TO FCST WITH EVENING UPDATE. SCA
CONDITIONS EXPECTED ALL WATERS OVERNIGHT...CONTINUING INTO WED FOR
SOUNDS AND THU FOR OCEAN WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR AMZ150-152-
     154.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR AMZ156-158.

&&

SYNOPSIS...CQD
NEAR TERM...LEP
SHORT TERM...CQD
LONG TERM...CQD
AVIATION...JBM/HSA
MARINE...JBM
Hazardous weather outlook, Nov 30, 4:30 AM EST, 23 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EST TUE NOV 30 2010

NCZ029-044>047-079>081-090>095-098-103-104-010930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
430 AM EST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE CAROLINAS TONIGHT BRINGING
WITH IT A CHANCE OF STRONG TO SEVERE THUNDERSTORMS LATE TONIGHT
THROUGH WEDNESDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS...WITH THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO. PLEASE
CONTINUE TO MONITOR FUTURE FORECASTS FOR UPDATES ON THE SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 1, 2:50 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 AM EST WED DEC 1 2010

NCZ079-090-091-010845-
DUPLIN-LENOIR-GREENE-
250 AM EST WED DEC 1 2010

...STRONG THUNDERSTORMS WILL AFFECT GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 345 AM EST...

AT 250 AM EST...THERE WERE STRONG THUNDERSTORMS 7 MILES SOUTH OF
WARSAW...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR ALBERTSON AT 305 AM EST...MOSS HILL AT 310 AM EST...LA GRANGE AT
315 AM EST...INSTITUTE AT 320 AM EST...ARBA AT 325 AM EST...SNOW HILL
AT 330 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
KENANSVILLE...BEAUTANCUS...DAWSON...JASON...KORNEGAY...LIZZIE...
MAURY...ORMONDSVILLE...FALLING CREEK...SHINE AND CASTORIA.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EST WEDNESDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Dec 1, 3:16 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 AM EST WED DEC 1 2010

NCZ092-093-095-098-011000-
JONES-CRAVEN-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...TRENTON...
NEW BERN...HAVELOCK...VANCEBORO...MOREHEAD CITY...BEAUFORT...
EMERALD ISLE...NEWPORT...JACKSONVILLE
316 AM EST WED DEC 1 2010

...HEAVY RAIN TO AFFECT THE SOUTHERN COASTAL AREA...

A LARGE AREA OF MODERATE TO HEAVY RAINFALL WILL AFFECT
CARTERET...ONSLOW...JONES AND CRAVEN COUNTIES THROUGH 5 AM THIS
MORNING. RAINFALL AMOUNTS OF LOCALLY UP TO AN INCH WILL BE
POSSIBLE IN THE HEAVIER SHOWERS. WIND GUSTS TO 40 MPH WILL ALSO BE
POSSIBLE ALONG WITH A RUMBLE OR TWO OF THUNDER.

11

The radar

The Raleigh/Durham radar (KRAX), 82 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
December 1, 3:35 AM EST
Where
Duplin County, 0.57 mi W of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.000, -78.090

Strong winds blew down power lines in Warsaw, time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266133.